Michigan, 2003

Flash Flood in Michigan, May 15, 2003

May 15, 2003 · NWS MQT · 1 event in 1 county or zone

Four feet of water was reported flooding the first floor of the Wisconsin Electric Power Plant at Presque Isle in Marquette.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Four feet of water was reported flooding the first floor of the Wisconsin Electric Power Plant at Presque Isle in Marquette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 2:12 PM EST, 13 minutes earlier.

Area forecast discussion, May 15, 2:12 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
312 PM EDT THU MAY 15 2003

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE WESTERN
U.S. AND A REX BLOCK OVER THE CENTRAL U.S. AND A TROUGH ACROSS
EASTERN N.A. THE REX BLOCK HAS A RIDGE ACROSS SOUTH CENTRAL CANADA
AND A CLOSED 500 MB LOW OVER THE UPPER GREAT LAKES. THERE IS ALSO A
SHORTWAVE TROUGH ACROSS THE DESERT SW. WATER VAPOR SHOWS THESE
FEATURES WELL WITH CYCLONIC SPIN NOTED NEAR CHICAGO AND NORTHERN AZ.
PATTERN CHANGES LITTLE UNTIL FRI AFTERNOON AS A 500 MB RIDGE MOVES
IN AND AFFECTS CWA WEATHER. THE 500 MB LOW NEAR THE GREAT LAKES IS
TOO FAR SOUTH TO AFFECT CWA.

FOR TONIGHT AND FRI...LITTLE IN WAY OF DYNAMICS TO SPEAK OF...YET
ETA PUTTING OUT QPF FRI AFTERNOON WHICH I AM NOT BUYING AS MOISTURE
IS VERY LIMITED. DO BUY INTO PCPN FOR FRI THOUGH THAT THERE WILL BE
SOME INSTABILITY CU OVER CWA AS IS OCCURRING TODAY THOUGH AND IF
ANYTHING WOULD FALL...WOULD BE VIRGA. BOTH ETA AND AVN SHOW QPF OVER
EAST HALF OF CWA...BUT THINK THIS IS OVERDONE. DID NOT CHANGE TOO
MUCH ON TEMPERATURES AS THESE LOOKED GOOD. DID NOT MAKE TOO MANY
CHANGES OVERALL TO FORECAST.

IN THE EXTENDED...MRF/ECMWF/UKMET/AVN ALL SHOW UPPER PATTERN
CONSISTING OF 500 MB TROUGH ACROSS THE WESTERN HALF OF U.S. AND
CANADA AND 500 MB RIDGING ACROSS THE EASTERN HALF OF N AMERICA.
THERE IS ALSO A SHORTWAVE TROUGH ACROSS THE APPALACHIANS. PATTERN
CHANGES LITTLE FOR MON. THE TROUGH IN THE WESTERN U.S. BEGINS TO
AFFECT CWA LATE MON INTO TUE WITH BOTH UKMET AND ECMWF SHOWING A
NEGATIVE TILTED TROUGH AND CLOSED 500 MB LOW AFFECTING NORTH CENTRAL
U.S. WHILE MRF/AVN HAVE OPEN TROUGH WITH NO 500 MB LOW. TROUGH
CONTINUES TO AFFECT CWA FOR WED AND THU. CANADIAN ENSEMBLES SIMILAR
WITH ABOVE SCENARIO. MRF/AVN ENSEMBLES PRETTY CONSISTENT THROUGH 192
HOURS. WITH TROUGH NEARBY...WILL KEEP CHC POPS IN FOR SOME WAY OR
ANOTHER THROUGH THU. FOR MON...WITH 1000-500 THICKNESS OF 561 DM
OVER CWA AND CWA IN WARM SECTOR...WILL PUT IN CHC THUNDERSTORMS.
COOLED TEMPS SLIGHTLY AS COLD FRONT MOVES THROUGH MONDAY AND
1000-500 THICKNESS GETS DOWN TO 534 DM TUE AND WED.

.MQT...FLASH FLOOD WARNING MIZ005 ALONG DEAD RIVER FROM SILVER LAKE
       TO CITY OF MARQUETTE.

MICHELS
Hazardous weather outlook, May 15, 6:17 AM EST, 8 hours 8 minutes before
MIZ001>007-009>014-084-085-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
717 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARQUETTE COUNTY...ON
THE DEAD RIVER FROM SILVER LAKE THROUGH THE CITY OF MARQUETTE TO
LAKE SUPERIOR DUE TO WATER FLOWING FREELY OUT OF SILVER LAKE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN
MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
May 15, 2:25 PM EST to 6:30 PM EST
Where
Marquette County, Marquette
Reported by
EMERGENCY MANAGER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356358.